Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS Buffalo, NY

July 12, 2007Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 12, 2007, 11:53 PM EDT for Erie County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 11:53 PM EDT (03:53 UTC)
Expired
Jul 13, 2007, 12:26 AM EDT
In force
33 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Erie County, NY

The radar

The Buffalo radar (KBUF), 37 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 130352
SVRBUF
NYC029-130500-
/O.NEW.KBUF.SV.W.0078.070713T0353Z-070713T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1153 PM EDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 100 AM EDT

* AT 1150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKE ERIE BEACH...OR ABOUT 15 MILES
  SOUTHWEST OF HAMBURG...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH COLLINS BY MIDNIGHT EDT...
  EDEN BY 1205 AM EDT...
  BOSTON BY 1215 AM EDT...
  COLDEN BY 1220 AM EDT...

LAT...LON 4264 7914 4253 7899 4259 7849 4276 7852

$$

TJP
1 follow-up statement
000 
WWUS51 KBUF 130426
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1225 AM EDT FRI JUL 13 2007

NYC029-130435-
/O.CAN.KBUF.SV.W.0078.000000T0000Z-070713T0500Z/
ERIE NY-
1225 AM EDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...

AT 1225 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE THROUGH 
1 AM EDT. 

LAT...LON 4264 7914 4253 7899 4259 7849 4276 7852

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:18 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 12, 11:18 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1118 PM EDT THU JUL 12 2007

.SYNOPSIS...
AN UPPER LOW WILL WORK ACROSS THE AREA TONIGHT AND FRIDAY...BRINGING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN
BUILD ACROSS THE AREA WITH DRIER WEATHER FRIDAY NIGHT AND
SATURDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM CROSSES THE AREA
BETWEEN LATER SATURDAY AFTERNOON AND SUNDAY MORNING WITH A SOMEWHAT
BETTER CHANCE FOR SOME BENEFICIAL RAINS.

AS FOR TEMPERATURES...SLIGHTLY COOLER THAN NORMAL BUT COMFORTABLE
CONDITIONS WILL REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND...
BEFORE MORE SUMMERY CONDITIONS RETURN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS ANTICIPATED...A FAIRLY VIGOROUS SHORTWAVE IN COMBINATION WITH A
COOL BUT UNSTABLE AIRMASS...IS IN THE PROCESS OF FIRING OFF A
ROUND OF SCT -TSRA FOR THE REGION. SINCE THE FREEZING LEVEL HAS
COME DOWN TO BLO 10K FT...THERE WILL BE A GREATER CHANCE FOR SOME
SMALL HAIL WITH THE ACTIVITY. ONE STORM SOUTH OF BUFFALO HAS
ALREADY PRODUCED MARBLE SIZED HAIL. THE STORMS WILL HAVE TO BE
CLOSELY MONITORED FOR POSSIBLE WARNINGS.

THE UNSTABLE AIRMASS IS BEING AIDED BY A WARM LAKE...WHICH AT THIS
TIME OF YEAR CAN FURTHER FUEL CONVECTION. HAVE RAISED POPS TO 50
COVER THE WIDER AREAL COVERAGE.

AS THE OVERNIGHT PROGRESSES...SOME SUBSIDENCE BEHIND THE FIRST
SHORTWAVE MAY SQUELCH FURTHER ACTIVITY UNTIL AFTER DAYBREAK.

DURING FRIDAY...THE INITIAL SHORTWAVE TROUGH/SURFACE REFLECTION WILL
FINISH ITS TREK EAST ACROSS THE AREA IN THE MORNING...WITH 500 MB
TEMPS BEGINNING TO MODERATE IN ITS WAKE...BUT STILL REMAINING COOL
ENOUGH TO KEEP THINGS UNSTABLE AND ALLOW FOR THE POSSIBILITY OF AN
ADDITIONAL ROUND OF CONVECTION IN THE AFTERNOON WHEN A SECONDARY
SHORTWAVE/SURFACE TROUGH APPROACHES. THIS COULD BE PARTICULARLY TRUE
ACROSS THE NIAGARA FRONTIER...WHERE THE LAKE BREEZE BOUNDARY OFF OF
LAKE ERIE COULD INTERACT WITH A DEVELOPING WEST-NORTHWESTERLY FLOW
ALOFT AND FOCUS CONVECTION FROM NIAGARA AND NORTHERN ERIE COUNTIES
EASTWARD TO THE NORTHERN FINGER LAKES...ROUGHLY ALONG AND NORTH OF
INTERSTATE 90. GIVEN THE PRESENCE OF THE AFOREMENTIONED NORTHWEST
FLOW ALOFT AND RELATIVELY LOW FREEZING LEVELS AROUND 8 KFT...WE WILL
HAVE TO BE ON THE ALERT FOR SEVERE STORMS AND/OR HAIL WITH ANY
CONVECTION THAT MANAGES TO FIRE TOMORROW...PARTICULARLY ALONG THE
LAKE BREEZE WHERE THE LOW-LEVEL FORCING WILL BE STRONGEST AND COULD
LEAD TO SUSTAINED UPDRAFTS.

TEMPS FRIDAY WILL REMAIN A LITTLE BELOW NORMAL...WITH 850 MB
READINGS OF +8 TO +10C SUPPORTING HIGHS A LITTLE COOLER THAN
TODAYS...GENERALLY LOW-MID 70S WITH SOME UPPER 60S SPRINKLED IN
ACROSS PARTS OF THE SOUTHERN TIER AND TUG HILL.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WHILE ANY CONVECTION SHOULD DIE OUT FAIRLY QUICKLY FRIDAY
EVENING AS TEMPS ALOFT CONTINUE TO MODERATE AND WE LOSE
HEATING...HAVE RE-INSERTED A LOW CHC POP FOR A FEW HOURS JUST TO
COVER ANY ACTIVITY THAT DOES MANAGE TO LINGER INTO THE EARLY EVENING
HOURS. OTHERWISE...EXPECT A DRY AND QUIET REST FRIDAY NIGHT AND
SATURDAY MORNING...AS WE WILL BE SITUATED UNDER WEAK RIDGING
BETWEEN THE DEPARTING SHORTWAVE TO THE EAST...AND ANOTHER STRONG
SHORTWAVE DIGGING ACROSS THE UPPER GREAT LAKES.

AS WE GET INTO SATURDAY AFTERNOON AND EVENING...THIS NEXT SHORTWAVE
TROUGH AND ASSOCIATED SURFACE WAVE/COLD FRONT WILL DROP FURTHER
SOUTHEAST TOWARD OUR AREA...WITH INCREASING INSTABILITY AND SYNOPTIC
SCALE FORCING HELPING TO INITIATE CONVECTION BY MID TO LATE
AFTERNOON. AS LARGE-SCALE LIFT BECOMES EVEN MORE IMPRESSIVE MORE
SATURDAY EVENING...THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN
COVERAGE...ENOUGH TO WARRANT LIKELY POPS FOR SATURDAY NIGHT. WITH
MID-LEVEL WINDS INCREASING TO 40-50 KNOTS LATER SATURDAY AFTERNOON
AND EVENING...THERE WILL ALSO BE AN INCREASING RISK FOR SEVERE
STORMS WITH DAMAGING WIND GUSTS...SOMETHING THAT WILL BEAR WATCHING.

SUNDAY...THE COLD FRONT WILL CLEAR OUR AREA BY MID TO LATE
MORNING...ENOUGH TO ALLOW FOR AN INCREASE IN SUNSHINE AND A RETURN
TO DRIER WEATHER AFTER SOME LEFTOVER SHOWERS/STORMS EARLY IN THE
MORNING. 850 TEMPS AROUND +9C WILL ALLOW FOR ONE LAST DAY OF
COMFORTABLE TEMPERATURES IN THE 70S...BEFORE MORE SUMMERLIKE
CONDITIONS RETURN FOR EARLY NEXT WEEK. MORE ON THAT BELOW...

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE START OF THE PERIOD LOOKS TO BE IN GOOD SHAPE WITH WEAK SURFACE
HIGH PRESSURE BUILDING OVER THE LOWER GREAT LAKES SUNDAY NIGHT AND
MONDAY BEHIND DEPARTING COLD FRONT. WEAK COOL FRONT LOOKS TO WORK
THROUGH THE AREA MONDAY NIGHT AND EARLY TUESDAY WITH A CHANCE FOR
PRECIPITATION WITH IT. THIS FRONT LOOKS TO WORK JUST TO THE SOUTH OF
THE AREA INTO THE OHIO VALLEY BY TUESDAY AFTERNOON...BEFORE TRYING
LIFTING BACK NORTHWARD AS A WARM FRONT TUESDAY NIGHT AND WEDNESDAY.
THIS BOUNDARY SHOULD REMAIN SOUTH OF THE AREA...BUT NORTHERN EDGE OF
ASSOCIATED PRECIPITATION SHIELD COULD WORK NORTHWARD INTO THE AREA.
CANADIAN HIGH PRESSURE LOOKS TO BUILD BACK DOWN ACROSS THE LOWER
GREAT LAKES WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES LOOKING TO
START OUT ABOVE NORMAL FORM MONDAY WITH 850 MB TEMPERATURES NEAR
16-18C EASILY SUPPORTING TEMPERATURES IN THE MID 80S...BUT
TEMPERATURES SHOULD FALL BACK TO NEAR NORMAL LEVELS OR EVEN SLIGHTLY
BELOW WITH 850 MB TEMPERATURES FOR THE REMAINDER OF THE PERIOD
GENERALLY 10-12C.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SEVERAL WEAK SHORT WAVE LIFTING OUT AHEAD OF AN APPROACHING UPPER
LEVEL TROUGH WILL GENERATE A FEW MORE SHOWERS OR THUNDERSTORMS
ACROSS PARTS OF WESTERN NEW YORK THROUGH ABOUT 02Z. A STRONGER UPPER
LEVEL IMPULSE...ADVANCING TOWARD LAKE MICHIGAN EARLY THIS
EVENING...IS FORECAST TO PUSH THROUGH WESTERN AND CENTRAL NEW YORK
BETWEEN 09Z AND 12Z. SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS
WILL ACCOMPANY THE PASSING SHORT WAVE. VSBYS MAY BRIEFLY LOWER TO
MVFR LEVELS WITH THESE SHOWERS...BUT EXPECT MAINLY VFR CIGS.

THE COMBINATION OF DAYTIME HEATING AND RELATIVELY COLD TEMPERATURES
ASSOCIATED WITH THE DEEPENING UPPER LEVEL TROUGH WILL BRING ANOTHER
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY MORNING
INTO FRIDAY AFTERNOON. WHILE MAINLY VFR CONDITIONS WILL BE THE
RULE...CIGS AND VSBYS COULD BRIEFLY LOWER TO MVFR WITH ANY
CONVECTION THAT DEVELOPS. RELATIVELY LOW FREEZING LEVELS MAY ALSO
PRODUCE SOME SMALL WITH ANY THUNDERSTORMS THAT DEVELOP DURING THE
AFTERNOON.

LOOKING FURTHER OUT...LOOK FOR GENERALLY VFR CONDITIONS ON THROUGH
THE UPCOMING WEEKEND WITH POSSIBLE BRIEF LOWERING TO MVFR CONDITIONS
THURSDAY NIGHT AND FRIDAY IN A FEW SCATTERED SHOWERS...AND AGAIN
SATURDAY NIGHT AND EARLY SUNDAY WITH A WEAK COOL FRONTAL PASSAGE.

&&

.MARINE...
A SHORT WAVE CROSSING THE REGION WILL BRING AN INCREASE IN SOUTHWEST
WINDS ALONG THE NORTHEASTERN THIRD OF LAKE ERIE THIS EVENING. THE
COOL AIR ALOFT WILL MIX DOWN AND PRODUCE GUSTY WINDS BUILDING WAVES
TO AN AVERAGE OF 4 FEET. WINDS AND WAVES MAY DIMINISH SOMEWHAT EARLY
TONIGHT...BUT SHOULD INCREASE AGAIN LATE TONIGHT AND EARLY FRIDAY
AHEAD OF A WEAK FRONT AND SHORT WAVE HELPING TO MIX GUSTY WINDS DOWN
TO THE LAKE SURFACE. THEREFORE WILL MAINTAIN A SMALL CRAFT ADVISORY
ALONG THE NEARSHORE WATERS OF LAKE ERIE THROUGH FRIDAY MORNING.
GUSTY WINDS WILL AGAIN ARISE ON SATURDAY EVENING...THEN LIGHTER
WINDS ARE EXPECTED THROUGH THE REST OF THE WEEKEND AND EARLY NEXT
WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 12 PM EDT FRIDAY FOR LEZ020-040-041.

&&

SYNOPSIS...JJR
NEAR TERM...RSH/JJR
SHORT TERM...JJR
LONG TERM...TMA
AVIATION...TJP
MARINE...TMA
Hazardous weather outlook, Jul 12, 5:21 AM EDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
521 AM EDT THU JUL 12 2007

NYZ001>008-010>014-019>021-085-130930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
521 AM EDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-130930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
521 AM EDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jul 12, 11:20 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1120 PM EDT THU JUL 12 2007

NYZ010>012-019-020-085-130415-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-WYOMING NY-
1120 PM EDT THU JUL 12 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1215 AM EDT.
THESE STORMS WILL PRODUCE HEAVY RAIN...FREQUENT LIGHTNING AND
POSSIBLY MARBLE SIZED HAIL. MOST OF THE STORMS WILL BE CONCENTRATED
ACROSS THE SOUTHERN HALF OF ERIE COUNTY AND NORTHERN CHAUTAUQUA
COUNTY.

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:44 PM EDTSpecial Marine WarningBUF61 min
Jul 13, 4:57 AM EDTSevere Thunderstorm WarningBUFErie, Wyoming33 min
Jul 13, 5:31 AM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming29 min
Jul 13, 6:33 AM EDTSpecial Marine WarningBUF27 min
Jul 13, 7:36 AM EDTSpecial Marine WarningBUF24 min
Jul 13, 8:29 AM EDTSpecial Marine WarningBUF46 min
Jul 13, 8:42 AM EDTSevere Thunderstorm WarningBUFJefferson63 min
Jul 13, 9:19 AM EDTSpecial Marine WarningBUF41 min
Jul 13, 10:42 AM EDTSpecial Marine WarningBUF33 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.